Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 8, 2002, 5:08 PM CDT for Washita County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2002, 5:08 PM CDT (22:08 UTC)
- Expired
- Jun 8, 2002, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Washita County, OK
The radar
The Altus AFB radar (KFDR), 107 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 082208 FFWOKC OKC149-090200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 507 PM CDT SAT JUN 8 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 900 PM CDT * AT 507 PM CDT...DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF WASHITA COUNTY. STRONG THUNDERSTORMS WILL CONTINUE TO REDEVELOP DURING THE NEXT SEVERAL HOURS AND MOVE SLOWLY NORTHEAST AT 10 TO 15 MPH ACROSS AREAS THAT HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN. HEAVY RAINFALL MAY RESULT IN AN ADDITIONAL 1 TO 2 INCHES PER HOUR IN SOME AREAS... PRODUCING FLASH FLOODING ALONG SMALL STREAMS...CREEKS AND LOW-LYING AREAS THROUGH THE EVENING. * LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE... CLOUD CHIEF...COLONY...CORDELL...CORN...DILL CITY...FOSS...ROCKY AND SENTINEL DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3545 9934 3512 9936 3514 9864 3546 9863 MILLER/24
4 follow-up statements
000 WGUS74 KOUN 082244 FFSOKC OKC149-090045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 544 PM CDT SAT JUN 8 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY... A POTENTIALLY SERIOUS FLASH FLOOD SITUATION IS DEVELOPING IN PARTS OF WASHITA COUNTY. RADAR RAINFALL ESTIMATES INDICATE HOURLY RAINFALL RATES OF 3 TO NEARLY 4 INCHES IN TWO AREAS...ONE FROM NEAR BURNS FLAT NORTHEAST TO JUST NORTHWEST OF BESSIE...AND THE OTHER BETWEEN CLOUD CHIEF AND COLONY. VERY HEAVY THUNDERSTORMS WILL LIKELY CONTINUE TRACKING SLOWLY NORTH AND NORTHEAST OVER THESE SAME AREAS FOR AT LEAST ANOTHER 1 TO 2 HOURS. STORM TOTALS ARE NOW BETWEEN 4 AND 6 INCHES IN THESE AREAS...BASED ON RADAR ESTIMATES. STORM TOTALS MAY EXCEED 8 TO 10 INCHES LOCALLY BY MID EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD WATERS LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933 24
000 WGUS74 KOUN 082325 FFSOKC OKC149-090100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 625 PM CDT SAT JUN 8 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY... A POTENTIALLY SERIOUS FLASH FLOOD SITUATION CONTINUES TO UNFOLD OVER PARTS OF WASHITA COUNTY. RADAR RAINFALL ESTIMATES STILL INDICATE HOURLY RAINFALL RATES BETWEEN 3 AND 4 INCHES IN TWO AREAS...ONE BETWEEN BURNS FLAT AND FOSS...AND THE OTHER FROM NEAR CLOUD CHIEF NORTHEAST TO NEAR COLONY. TOTAL RAINFALL AT THE OKLAHOMA MESONET SITE NEAR BESSIE WAS 3.26 INCHES AS OF 6 PM...MOST OF WHICH FELL AFTER 3 PM. HIGHER AMOUNTS LIKELY HAVE FALLEN IN OTHER PARTS OF THE COUNTY. HEAVY THUNDERSTORMS WILL CONTINUE TRACKING SLOWLY NORTH AND NORTHEAST OVER THESE SAME AREAS FOR AT LEAST ANOTHER HOUR OR TWO. STORM TOTALS COULD EXCEED 8 TO 10 INCHES LOCALLY BY MID EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD WATERS LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933 24
000 WGUS74 KOUN 090017 FFSOKC OKC149-090115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 717 PM CDT SAT JUN 8 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY... THE POTENTIAL CONTINUES FOR SIGNIFICANT FLASH FLOODING...MAINLY OFER EAST AND SOUTHEAST PARTS OF THE COUNTY. MAXIMUM RADAR ESTIMATED STORM TOTALS ARE BETWEEN 6 AND 10 INCHES...FROM NEAR CLOUD CHIEF AND LAKE VALLEY...NORTHEAST TO BETWEEN COLONY AND EAKLY. VERY HEAVY THUNDERSTORMS CONTINUE ACROSS THESE AREAS...FROM NEAR GOTEBO AND MOUNTAIN VIEW...NORTHEAST TOWARD HINTON. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR REMAIN LIKELY WITH THESE STORMS...WHICH COULD PUSH LOCAL STORM TOTALS OVER 10 INCHES BY LATE THIS EVENING. OVER WESTERN WASHITA COUNTY...RAIN HAS ENDED OR TAPERED OFF. A FEW SHOWERS ARE STILL POSSIBLE THIS EVENING...BUT THE MAIN RISK OF FLASH FLOODING HAS SHIFTED TO THE EASTERN PARTS OF THE COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF MAY CAUSE SIGNIFICANT AND LIFE-THREATENING FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933 24
000 WGUS74 KOUN 090127 FFSOKC OKC149-090200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 827 PM CDT SAT JUN 8 2002 ...FLASH FLOOD WARNING FOR WASHITA COULTY WILL EXPIRE AT 9 PM... THUNDERSTORMS HAVE MOVED EAST OUT OF WASHITA COUNTY AS OF 825 PM...AND RAIN HAS ENDED THROUGHOUT THE COUNTY. RADAR INDICATES THAT MAXIMUM STORM TOTALS MAY HAVE REACHED BETWEEN 7 AND 11 INCHES LOCALLY...FROM NORTHWEST OF LAKE VALLEY...NORTHEAST TO NEAR COWDEN AND COLONY. FLOODING WILL LIKELY CONTINUE ALONG CREEKS AND STREAMS FOR A COUPLE MORE HOURS...AS RUNOFF CONTINUES FROM THE EARLIER RAIN. BUT WITH HEAVY RAIN NOW OVER...AND NO ADDITIONAL HEAVY RAIN EXPECTED THIS EVENING...WATER LEVELS ARE EXPECTED TO FALL OVER THE NEXT FEW HOURS. THE FLASH FLOOD WARNING FOR WASHITA COUNTY WILL BE ALLOWED TO EXPIRE AT 9 PM...AND WILL NOT BE EXTENDED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF MAY CAUSE SIGNIFICANT AND LIFE-THREATENING FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:35 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 8, 3:35 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT SAT JUN 8 2002 FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL AND SE OK LATER TONIGHT. AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S. UNFORTUNATELY ...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH TUESDAY. ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX 60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO. ECMWF LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO. FCSTID = 13 OKC 70 87 72 89 / 30 10 10 10 HBR 70 92 72 93 / 30 10 10 10 SPS 71 92 73 93 / 30 10 10 10 GAG 70 94 70 95 / 20 0 10 20 PNC 70 89 70 91 / 30 10 10 10 DUA 72 87 73 88 / 30 20 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 8, 12:00 PM CDT, 5 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-081900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
JAMESLocal storm report, Jun 8, 3:43 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 08 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM OAKWOOD OK .75 INCH HAIL
06/08/02 DEWEY REPORTED BY FIRE DEPT.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| Jun 8, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 51 min |
| Jun 8, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| Jun 8, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.